Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Stopped taking birth control. Missing period after intercourse. Started spotting. Implantation bleeding?

Mar 2016
User rating for this question
Very Good
Answered by

Practicing since : 2011
Answered : 4045 Questions
Me and my boyfriend last had sex the 17 of February. I usually get my period at the end of the month but I didn't. I just stopped taking birth control at the beginning of Feb. I started spotting March 1St. It started out like a bloody discharge then went to light brown now its a red. I'm really confused cause if you count the 17 to now is 12 days after conception so I'm kinda thinking is implantation bleeding. I'm not sure tho. I took a pregnancy test today and it was
negative. Did I test too you know what this could be. Please help. I need some answers soon.
Posted Fri, 29 Mar 2013 in Early Pregnancy Signs and Symptoms
Answered by Dr. S Patra 1 hour later

Thanks for writing to us. I am trying to solve your problem.

Brown to reddish period discharge is mostly suggestive of implantation bleeding as you were involved in unprotected sex around fertile days (10th-18th February) with stop taking the birth control pill from this month. Though, only vaginal discharges are not a reliable indication of pregnancy.

Here, you should undergo one blood test for beta HCG & Trans Vaginal Sonography (TVS scan) to rule out product of conception at the earliest. Early pregnancy test may give negative result.

Another thing, it may also occur due to hormonal imbalance or old endometrial tissue mixed with concurrent period. In such cases, it is normal thing in some women and nothing to worry.

In exclusion of pregnancy, complete hormone assay & one vaginal swab test may be needed to carried out to rule out underlying pathogens.

In this scenario, I suggest you to consult with gynecologist after getting the initial test reports. You may need physical examination including pelvic/ speculum exam to guide relevant investigation & suggestive medication.

Following measures for life style modification (in exclusion of pregnancy) :

1) Take healthy diet and drink lots of water, eat fresh fruits/ vegetables.
2) Try to avoid salty/ spicy/ fatty food and take iron supplements with diet.
3) Avoid stress/ anxiety/ emotional upset by yoga/deep breathing regularly.
4) Control body wt & maintain genital hygiene properly including proper washing.

Hope I have answered your query. If you have any further questions I will be happy to help.

Wish your good health in future & practice safe and protected sex.

Dr Soumen
Above answer was peer-reviewed by
Follow-up: Stopped taking birth control. Missing period after intercourse. Started spotting. Implantation bleeding? 19 hours later
So could I be pregnant or it this my period
Answered by Dr. S Patra 32 minutes later

Thanks for follow up query.

Pregnancy or presence of conception product can only be confirmed by estimation of blood HCG level and one TVS scan. Therefore, I suggest you to proceed the same.

Following above investigation, you can contact with gynecologist for next line of management.

For direct consultation with me, you may visit my profile on WWW.WWWW.WW
If you do not have any clarifications, you can close the discussion and rate the answer.

Take care yourself.

Dr Soumen
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor